Thrombocytopenia: heparin. It is mild, reversible, nonimmune-mediated reaction that

Thrombocytopenia:

Thrombocytopenia
is any disorder in which there is an abnormally low amount of platelets.
Platelets are parts of the blood that help blood to clot. This condition is
sometimes associated with abnormal bleeding.

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now

 

Thrombocytopenia is defined
as a platelet count below 100,000 cells/mm3 or greater than 50%
reduction from baseline values.

Drug-Induced Thrombocytopenia:

When medicines
or drugs are the causes of a low platelet count, it is called drug-induced
thrombocytopenia.

 

Types of Drug-Induced Thrombocytopenia:

Ø 
Drug-induced immune thrombocytopenia.

Ø 
Drug-inducednonimmune thrombocytopenia.

Drug-induced
immune thrombocytopenia

If the drug
causes production of antibodies
and destroys the platelets, the condition is called drug-induced immune
thrombocytopenia. Heparin is the most common cause of drug-induced immune
thrombocytopenia.

 

Mechanism
:Hapten type reactions:

The offending
drug binds covalently to certain platelet Glyco Proteins (GPs). Antibodies are
generated that bind to these drug-bound GP epitopes. After the binding of
antibodies to the platelet surface, lysis occurs through complement activation
or through clearance from the circulation by macrophages. Hapten-mediated
immune thrombocytopenia usually occurs at least 7 days after the initiation of
the drug, although it can occur much sooner if the exposure is actually a
reexposure to a previously administered drug.

 

 

Antibody binding:

Quinine,
anticonvulsants, vancomycin and nonsteroidal anti-inflammatory medications are
thought to induce thrombocytopenia through the drug-dependent antibody
mechanism. In this type of reaction, the antibodies exist within the patient’s
circulation that recognize an epitope on the platelet GP, but this recognition
is too weak to result in antibody binding to the platelet surface.

 

Immune
complex:

This describes
the mechanism of the most serious type of heparin-induced thrombocytopenia
(HIT) type II.

 

HIT type I:

 Most common, type I, occurs in about 10% to
20% of patients treated with heparin. It is mild, reversible,
nonimmune-mediated  reaction that usually
occurs within the first 2 days of therapy. The platelet count slowly returns to
baseline after an initial decline despite continued heparin therapy. HIT type I
is usually an asymptomatic condition and is thought to be related to platelet
aggregation.

 

HIT type II:

Less common but
more severe and can be associated with more complications. About 1% to 5% of
patients receiving unfractionated heparin (UFH) and up to 0.8% of patients
receiving low-molecular-weight heparin (LMWH) can develop HIT type II. Patients
typically present with a low platelet count (e.g., below 150,000 cells/mm3 150
× 109/L) or a 50% or more decrease in platelet count from baseline, and
thrombosis can occur. The platelet count generally begins to decline 5 to 10
days after the start of heparin therapy. However, this decline can occur within
hours of receiving heparin if the patient has recently received heparin (i.e.,
within 100 days). Thrombocytopenia and thrombosis can develop with low-dose
heparin, heparin-coated catheters or even heparin flushes. Certain patient
populations have a higher risk for developing HIT than others; patients who
have had recent, major surgery are one of the highest risk groups. The next
highest risk groups include patients receiving heparin for thrombosis
prophylaxis after peripheral vascular surgery, cardiac surgery, and orthopedic
surgery. A lower incidence is seen in medical, obstetric, and pediatric
patients, especially those receiving LMWH instead of UFH. HIT results from an
autoantibody directed against endogenous platelet factor 4 (PF4) in complex
with heparin. This antibody activates platelets and can cause catastrophic arterial
and venous thrombosis

Thrombosis is one of the major complications of
HIT and can occur in up to 20% to 50% of patients with HIT. This high risk of
thrombosis continues or days to weeks after heparin discontinuation and
platelet recovery, and continued anticoagulation with an alternative agent is
essential during this time period. Other less-frequent manifestations of HIT
include heparin-induced skin necrosis and venous gangrene of the limbs.

Diagnosis of HIT:

Clinical based
and  supported by laboratory testing.
Several types of assays are available platelet activation assays, platelet
aggregation studies and enzyme-linked immune sorbent assay methods, each with
varying sensitivities and specificities.

 

Drug-induced nonimmunethrombocytopenia:

If the drug
causes direct toxicity or bone marrow suppression, it is of non immune-mediated
reaction. Chemotherapy
drugs and medication for seizure may cause drug-induced nonimmune
thrombocytopenia.

 

Treatment:

The primary treatment of
drug-induced thrombocytopenia is removal of the offending drug and symptomatic
treatment of the patient. In the case of HIT, the main goal of management is to
reduce the risk of thrombosis or thrombosis-associated complications in
patients who have already developed a clot. All forms of heparin must be
discontinued, including heparin flushes, and alternative anticoagulation must
begin immediately.

For people who have life-threatening bleeding,
treatments may include:

Immunoglobulin
therapy (IVIG) given through a vein
Plasma exchange
(plasmapheresis)
Platelet
transfusions
Corticosteroid
medicine

Symptoms:

Decreased
platelets may cause:

Abnormal bleeding
Bleeding when you brush your teeth
Easy bruising
Pinpoint red
spots on the skin (petechiae)